Prednisone and low blood pressure: I've had high... - PMRGCAuk

PMRGCAuk
9,139 members15,875 posts

Prednisone and low blood pressure

I've had high blood pressure for many years and take medication for it. I've had PMR for four months and have tapered down to 11.5 mg. Lately, when I stand up, I've felt dizzy and light-headed for several minutes. I checked my blood pressure and it was much lower than normal...106/70. Could prednisone be the cause?

12 Replies
oldestnewest

Your medication may need adjusting. If you haven’t already, see your GP with your recent readings. Mine is always on the high end of normal, I take Atenolol 50 mgs.

2 likes
Reply

I am not an expert but I've had a similar experience. I've had to cut my blood pressure medication in half in order to keep my pressure from going too low. My guess would be that it is the prednisone. Perhaps there is someone in this group more knowledgeable than I am who can explain the relationship if there is one.

4 likes
Reply

In general for most patients they cause an increase in blood pressure because the body retains more fluid which increases blood volume so therefore the pressure in the blood vessels increases. I will take a look at other physiological parameters too as this is interesting. From a doctor's perspective, low BP is preferable as high BP carries its own risk factors.

2 likes
Reply

My blood pressure was, still is quite low. It averaged 85/65 for a while, now about 110/70. It seemed to increase slightly as I tapered the pred.

My doctor would say that 106/70 is a healthy blood pressure.

If you are having dizziness when standing up perhaps it's best to check it out with your doctor.

1 like
Reply

My blood pressure before diagnosis was worryingly high. I was hospitalised overnight when they could not get it below 200. I believe in my case part of the cause was the amount of pain I was in. It came down soon after diagnosis and is still down over 12 months later. Maybe it is coincidence but I don't think so.

1 like
Reply

Greetings Reader7

Just a thought, but it might (I stress might..) be something called BPPV (Benign Paroxysmal Positional Vertigo) - where the tiny calcium crystals in one part of the inner ear become dislodged and float into the wrong bit, confusing your sense of balance. Typical symptoms are dizziness when getting out of bed and standing up, and / or when looking upwards. It can be quite disconcerting - and of course can mimic many other things including low BP.

I had it for a few weeks recently, and a couple of kind people here suggested I get possible BPPV checked with a GP. And, hey presto, a simple test confirmed the Dx. If it is indeed BPPV, you can then have a simple, 10 minute, non-invasive procedure called the Epley Manoeuvre which brings-on the dizzy symptoms (whooooo, steady now!) and then shifts the crystals back to where they should be. In my case, a very good GP did it on the spot. The result was quite miraculous, and with no recurrence.

Hope this helps and let Us Lot know how you get on.. ;-)

Best wishes

'Uncle' MB

5 likes
Reply

Thanks for the thoughtful responses!

1 like
Reply

I had moderately high blood pressure before PMR and prednisone, which was controlled by 25 mg of Losartan. My BP increased continuously to a point where it took 100 mg of Losartan and 2.5 mg of amlodipine to keep it under control. As the prednisone was reduced, so was the need for the BP meds. I am at 9.5 mg of prednisone (from 40 mg) and back down to 25 mg of Losartan and no amlodipine.

About a month ago I had a similar feeling of dizziness and for the first time ever in my life I felt as though I was about to faint. I checked my BP and it was at the low end of normal but quite a bit lower than 'my normal'. It happened only once, but was quite scary. My GP said it could be caused by a few things e.g. low blood sugar and not to worry unless it continues to happen.

1 like
Reply

Thanks, nuigini...your reply was helpful!

Reply

I was diagnosed with high blood pressure in Feb/18, and PMR May/18. Put on medication for bp which contained a diuretic in Feb. which immediately helped, Once I started pred I noted that I was feeling dizzy at times, somewhat nauseous and took my bp at a local pharmacy, it was quite low 99/65. I had also lost 25 pounds and was eating a much healthier diet, engaging in exercise a few times per week, and getting plenty of rest. Thought it was lifestyle changes that caused my bp to go down, however reading these posts I'm wondering if being on pred was also a contributing factor.

Recently got permission to go off my bp medication completely with the condition I check it a couple times per week to ensure it doesn't go up again. After about 10 days I noted that I started retaining fluid and my bp crept up again, so I've decided to stay at half a dose while I'm on this PMR journey.

Reply

I was also thinking of maybe cutting my dose in half. Thanks for your reply!

Reply

A late addendum: if you have PMR that tends to wards large vessel vasculitis that can increase BP because the arteries are narrowed and that increases the pressure developed. Taking pred reduces the inflammation - and the arteries go back to normal diameter so your BP falls.

Reply

You may also like...